Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 325, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 9, 2003, 6:04 PM CDT for Macon County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 6:04 PM CDT (23:04 UTC)
- Expired
- Jul 9, 2003, 6:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Macon County, TN
The radar
The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 092304 SVRBNA TNC111-092345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 600 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN TENNESSEE * UNTIL 645 PM CDT * AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS 7 MILES SOUTHWEST OF LAFAYETTE...OR 5 MILES NORTHEAST OF HARTSVILLE...MOVING EAST NORTHEAST AT 20 MPH. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...TO QUARTER SIZE...AND DAMAGING WINDS. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MEADORVILLE AT 610 PM AND NEAR LAFAYETTE AND KIRBY BY 630 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK COVER IMMEDIATELY. LAT...LON 3650 8619 3648 8598 3653 8584 3661 8601 $$ 19
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:35 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 9, 2:35 PM CDT, 3 hours 29 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-100830- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 235 PM CDT WED JUL 9 2003 LATEST SURFACE ANALYSIS SHOWS THE WESTERN EXTENT OF THE BERMUDA HIGH OVER THE DEEP SOUTH EXTENDING NORTH ACROSS THE TENNESSEE AND OHIO VALLEYS. ANOTHER AREA OF HIGH PRESSURE WAS CENTERED OVER ONTARIO CANADA EXTENDING SOUTH THROUGH THE GREAT LAKES REGION. SEPARATING THE TWO HIGH PRESSURE SYSTEMS WAS A NEARLY STATIONARY FRONT STRETCHING EAST TO WEST FROM NEW ENGLAND THROUGH THE UPPER OHIO VALLEY AND INTO A LOW PRESSURE CENTER LOCATED IN THE CENTRAL PLAINS. ACROSS MIDDLE TENNESSEE...TEMPERATURES HAD WARMED INTO THE MID AND UPPER 80S WITH DEW POINTS IN THE LOWER 70S. SOUTHWEST WINDS HAD INCREASED TO 10 TO 15 MPH. ALOFT...THE MAIN FLOW OF WESTERLIES AND THE ASSOCIATED STORM TRACK CONTINUED ACROSS THE NORTHERN TIER OF THE U.S. A RIDGE OF HIGH PRESSURE EXTENDED ACROSS THE SOUTHERN HALF. SEVERAL SHORT WAVE TROUGHS WERE MOVING THROUGH THE WESTERLIES OVER THE STATIONARY FRONT. THE INTERACTION OF THE TWO WAS PRODUCING STRONG TO SEVERE THUNDERSTORMS. AFTERNOON HEATING HAS WORKED TO DESTABILIZE THE MOIST ATMOSPHERE IN PLACE OVER THE FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND WERE MOVING SLOWLY EAST. BOTH THE GFS AND ETA MODEL HAVE SIMILAR SOLUTIONS THROUGH 84 HOURS. AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH THE UPPER MISSISSIPPI VALLEY DROPS SOUTHEAST AND BRINGS WITH IT A COLD FRONT INTO THE OHIO VALLEY BY THURSDAY EVENING. THE COLD FRONT IS EXPECTED TO PUSH SOUTHEAST AND REACH MIDDLE TENNESSEE OVERNIGHT THURSDAY INTO FRIDAY MORNING. COOLER AIR ALOFT ALONG WITH THE SURFACE FRONT WILL BRING AN INCREASE CHANCE OF SHOWERS AND THUNDERSTORMS... SOME STORMS COULD BE SEVERE LATE THURSDAY AND FRIDAY. AS THE FRONT EXITS THE AREA ON FRIDAY...EXPECT SLIGHTLY COOLER AND DRIER AIR THE SECOND HALF OF FRIDAY AND SATURDAY. SUNDAY...A SOUTHERN FLOW RETURNS BRINGING HEAT AND HUMIDITY BACK TO MIDDLE TENNESSEE. WILL WATCH TROPICAL STORM CLAUDETTE CLOSELY AS THE PROJECTED PATH IS INTO THE GULF OF MEXICO BY THE WEEKEND. .BNA.NONE... BNA TE 73/86/68/86 3660 CSV TE 69/84/64/83 3661 05
Hazardous weather outlook, Jul 9, 5:24 PM CDT, 40 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 524 PM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT A SERIES OF UPPER LEVEL SHORTWAVES WILL MOVE EASTWARD ACROSS THE MIDDLE TN AREA THIS EVENING. AS THIS OCCURS...SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED. A FEW OF THESE STORMS WILL REACH SEVERE LIMITS AS PULSE SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DOWNBURST WINDS IN EXCESS OF 60 MPH. THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIE DOWN BY 8 OR 9 PM AND EXISTS PRIMARILY FOR THE EASTERN HALF OR THE MID STATE...GENERALLY TO THE EAST OF I-65. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY A COLD FRONT WILL APPROACH THE MID STATE. THERE IS A CHANCE OF STRONG THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT...AND AN OUTSIDE CHANCE OF SEVERE STORMS...MAINLY THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND THURSDAY. 21
In the hours before
Local storm report, Jul 9, 5:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0526 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 5 SW SPRINGFIELD TN WIND DAMAGE
07/09/03 ROBERTSON SHERIFFS OFFICE REPORTED
A TREE DOWN IN COOPERTOWN.
ORCHANIANLocal storm report, Jul 9, 5:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0533 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 PM LEBANON TN 1.00 IN HAIL
07/09/03 WILSON TRAINED SPOTTER REPORTED
HAIL THE SIZE OF QUARTERS.
0500 PM 5 SW SPRINGFIELD TN WIND DAMAGE
07/09/03 ROBERTSON SHERIFFS OFFICE REPORTED
A TREE DOWN IN COOPERTOWN.
ORCHANIANLocal storm report, Jul 9, 5:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0554 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM HARTSVILLE TN WIND DAMAGE
07/09/03 TROUSDALE SHERIFFS OFFICE REPORTED
A POWER LINE DOWN IN THE
CITY WHICH LANDED ON A CAR.
ORCHANIANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:32 PM CDT | Flash Flood Warning | OHX | Lawrence | 3 hr |
| Jul 9, 4:45 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 45 min |
| Jul 9, 4:53 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 37 min |
| Jul 9, 5:10 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 35 min |
| Jul 9, 5:32 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 28 min |
| Jul 9, 5:36 PM CDT | Severe Thunderstorm Warning | OHX | Trousdale | 39 min |
| Jul 9, 6:36 PM CDT | Flash Flood Warning | OHX | Clay, Fentress, Pickett | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.